Background: Antibiotic disruption of the normal intestinal flora is a well-known risk factor for Clostridium difficile-associated diarrhea. Reduced gastric acidity has been suggested as a risk factor, and we hypothesized that proton pump inhibitors, because of their potency, may be an independent risk factor for this problem. Methods: For the cohort study we identified from a pharmacy database 1187 inpatients at a Montreal teaching hospital who received antibiotics over a 9-month period beginning in August 2002. We compared patients in this group who had also received a proton pump inhibitor or an H2 blocker with patients who had not received acid suppressive therapy. Hospital laboratory reports of positive assay results for C. difficile toxin were used to ascertain cases in the cohort. To assess the possibility that proton pump inhibitors were prescribed to patients who were sicker and had other risk factors for C. difficile infection, we did a case-control study at a second Montreal teaching hospital. Cases were defined as patients who were positive for C. difficile toxin and who had a history of diarrhea (n = 94). Control subjects were selected from among patients who had received an antibiotic and were matched to cases by ward, age within 5 years and class of antibiotics (n = 94). Results: In the cohort study, C. difficile diarrhea developed in 81 (6.8%) of the 1187 patients who received antibiotics while in hospital. In a multivariate analysis, C. difficile diarrhea was significantly associated with use of proton pump inhibitors (adjusted odds ratio [OR] 2.1, 95% confidence interval [CI] 1.2-3.5), receipt of 3 or more antibiotics (OR 2.1, 95% CI 1.3-3.4) and admission to a medical ward (OR 4.1, 95% CI 2.3-7.3). In the case-control study C. difficile diarrhea was associated with female sex (adjusted OR 2.1, 95% CI 1.1-4.0), prior renal failure (adjusted OR 4.3, 95% CI 1.5-11.9), hospital admission in the 3 months before the index admission (adjusted OR 2.6, 95% CI 1.4-5.2) and use of proton pump inhibitors (adjusted OR 2.7, 95% CI 1.4-5.2). Interpretation: Patients in hospital who received proton pump inhibitors were at increased risk of C. difficile diarrhea.
ASJC Scopus subject areas